Advice needed

I live in France and my GP did my routine 3 month blood test this she said showed I had hypothyroid ! Not surprised as I am so exhausted all the time I can sleep the clock round and still tired.she sent me for a ultra sound scan that said my thyroid is normal. I am due to go back to see her soon with the results. Does anyone know if porcine desiccated thyroid is prescribed in France as I really do not want any routine meds had enough of them with Statins, they caused me many problems when it was being hailed as a wonder drug!

I am 82 years old.i have started today taking iodine tabs as recommended in

David Brownsteins book hoping to kick start my thyroid.

I thought I had seen that natural thyroid was banned in France.

Any info would be welcome.

Kind regards Jeanette

12 Replies

oldestnewest
  • JHLC Hi Jeanette - I'm unsure whether you can get natural dessicated thyroid in France, hopefully someone will be along soon to let you know.

    Can I just mention though, have you been tested for iodine deficiency? I ask because if you aren't deficient it can cause problems if you supplement, particularly if you have Hashimoto's (autoimmune thyroid disease). Have you had thyroid antibodies tested, do you know if you have Hashimoto's?

  • Hi Susie, I was tested a few years ago and found very low iodine levels my Doc put me on Lugol's. I took it for ages then stupidly never restarted .

    I have not got Hashimoto's...thank goodness.

  • JHLC,

    NDT is illegal in France although some members do buy it online and import it. Levothyroxine works well for 85% of patients so don't be put off by the bad press it gets on this forum. People who are doing well on Levothyroxine don't tend to sign up to fora to say how well they're doing :p

    Iodine is sometimes used to reduce thyroid levels in hyperthyroid patients. It's probably the last thing you need. If you insist on taking iodine you should support your thyroid with 200mcg selenium.

    __________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you for contacting me. I am taking selenium and b12 as well as a good multi B100. I take a number is supplements and have done for years.

    I am a retired district nurse ( and SRN hospital nurse before that) and remember a number of my patients who were being treated successfully with NDT . And the problems we encountered with the then new medications changed over, no one I cared for after that were as stable as they had been. So I am biased and disappointed not to have the choice.

    But I accept you are correct that many people probably do well on Levothyroxine. Would just like to choose for myself

    Jeanette

  • NDT is illegal in France. And most French doctors don't know what it is, anyway! So, I wouldn't bother asking - unless you are in Paris, in which case, I can give you an address. But, remember, NDT doesn't suit everyone, despite what its fans tell you.

    Levo is not 'normal meds' (not quite sure what you mean by that). It is a thyroid hormone, which replaces the hormone your gland can no-longer make. Without thyroid hormone, you will die. You could at least try it and see how you get on with it. It suits most people - IF they are on a high enough dose. And that's the problem, getting doctors to prescribe enough to make you well. But cross that bridge when you come to it.

    You cannot, in any way, shape or form, compare levo to statins! They are entirely different things. And, the fact that you had them prescribed, says to me that you have been hypo for a long, long time. Nobody should be taking statins.

    If I were you, I would stop the iodine. It really isn't recommended when you are hypo. You cannot 'kick-start' your thyroid, it doesn't work like that. The iodine will stimulate and stress your gland, and make it burn out faster. I speak from experience, here. And you haven't had either your iodine nor your selenium tested, so it's a bit like playing Russian Roulette.

    If the scan showed a normal thyroid, then you probably haven't got Hashi's. But if you take iodine, you will possibly trigger Hashi's, which is really not fun.

  • I was put on Statins in 2000 after a heart procedure. I was not comparing them to thyroid drugs, just really saying I have reason not to trust pharmaceutical drugs in general.

    I was prescribed Lugol's a few years ago as my tests showed my levels were far to low.

    I stopped taking it for no reason just did.

    I just want to have the choice to be treated the way I choose.

    I am a retired SRN my last years on the district where I cared for a number of patients with different thyroid meds. I remember when NDT took a back step in favour of the wonderful new thyroid drugs. I also know how unstable they were in comparison .

    I am sure they have improved since then but as I say I just would like the choice.

    Fortunately there are a number of good medical books covering these subjects out there and I have always tried to keep upto date with all things medical.

    Unfortunately I am a very long way from Paris or I would take up your offer!

  • Well, you can always buy NDT on-line. It's illegal to prescribe it, not to take it. But the draw-back is, your doctor wouldn't understand and might be upset by you taking it, given that it is illegal. Also, if it's stopped and opened by customs, they may confiscate it. That is unpredictable.

    But, even though levo does not have the label 'naturel', it's not a drug. It's a synthetic hormone.

    Perhaps, subconsciously, you did have a reason to stop the iodine. Perhaps it was your body saying - Enough! Too much iodine is as bad - if not worse - than too little. And not all cases of hypo are due to low iodine. There could be many other reasons you are hypo.

  • France allows T3. My friend gets hers prescribed and dispensed there. Clemmie

  • Can I ask what problems your statins caused you JHLC ?

    As my Mum suffered Kidney failure we believe was brought on by taking statins.

    Kidney failure is a listed side effect of statins.

  • Hi coast walker,

    in 2000 I was prescribed Statins following a stent procedure.

    For the next six months I had many problems with the side effects. Mainly terrible pains in my legs and body. I repeatedly told the consultant and their response was to keep changing the brand....this did not help. I had no history of diabetes but after six months on the statins a test showed that I had full blown diabetes! I was not I add overweight .i have no doubt the statins caused me to be diabetic. This in turn has ruined my kidneys. I have only 30% kidney function. Also of interest my cholesterol was not improved or changed in anyway....the statins had no effect on my cholesterol levels at all.

    i have met many people who have had similar problems from prescribed statins.

    I am so sorry to hear your mothers problems. Unfortunately many prescribed pharmaceutical medications come with side effects, many worse than the illness being treated.

    JHLC

  • Thank you for your statin/diabetes/kidney failure story JHLC. Thank goodness you still have 30% Kidney function left, but it still should not have happened.

    There is definitely a statin side effects pattern going on.

    The statin worsened Mum's diabettes, bringing on nasty deep leg ulcers which were only 'managed' by Medics, never healed, costing the NHS a fortune in large specialized plasters and bandages and nurses calling round to dress the wounds, it made Mum house bound.

    All Mum's ulcers have healed up nicely, since coming off the dangerous statin, now she takes high dose vitamins and we got her low thyroid levels sorted and she is no longer house bound.

    They say if you have been on statins for a while your CoQ10 levels can be depleted, we would love to give her CoQ10 supplements to replace what has been lost, but unfortunately she is on blood thinners for her diabettes and CoQ10 supplementing is known to affect Warfarin levels.

    Thank you again JHLC, these dangerous statins must be affecting so many.

  • Coast walker yor poor mum she has suffered so much I am so sorry

    JHLC

You may also like...